Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 62, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2011, 7:07 PM CDT for Nobles County, Rock County, Minnesota; Lyon County, Osceola County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2011, 7:07 PM CDT (00:07 UTC)
- Expired
- May 11, 2011, 7:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Osceola County, IA, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
714
WUUS53 KFSD 120007
SVRFSD
IAC119-143-MNC105-133-120030-
/O.NEW.KFSD.SV.W.0062.110512T0007Z-110512T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LYON COUNTY IN NORTHWEST IOWA...
NORTHWESTERN OSCEOLA COUNTY IN NORTHWEST IOWA...
SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA...
SOUTHEASTERN ROCK COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 730 PM CDT
* AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF ELLSWORTH TO SIBLEY...
AND MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ADRIAN AROUND 725 PM CDT...
RUSHMORE...LISMORE AND WORTHINGTON AROUND 730 PM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
MAGNOLIA AND BIGELOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
LINES OF STORMS CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN ADDITION
TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4336 9570 4353 9617 4377 9603 4361 9546
4359 9547
TIME...MOT...LOC 0007Z 208DEG 26KT 4354 9613 4342 9578
WIND...HAIL 60MPH <1.00IN
$$
LAFLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:03 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 11, 3:03 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 303 PM CDT WED MAY 11 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE SOUTHERN PORTIONS OF NEBRASKA AND IOWA LATE THIS AFTERNOON...AND ANTICIPATE THIS AREA OF PRECIPITATION TO LIFT NORTHWARD TONIGHT AS MOISTURE TRANSPORT SURGES NORTHWARD AND ANOTHER PV ANOMALY TRACKS FROM THE SOUTH AHEAD OF AN UPPER LEVEL LOW PUSHING OUT OF COLORADO. ALSO SEEING ANOTHER AREA OF CONVECTION DEVELOP IN OUR SOUTHWESTERN CWA WHERE LOW LEVEL CONVERGENCE/LOW LEVEL FRONTOGENESIS RESIDE...AND DYNAMICS WOULD SUGGEST THAT THIS WILL KEEP PUSHING TO THE NORTH THROUGH THE EVENING. IN TERMS OF SEVERE STORMS...WHILE MUCAPE VALUES ARE DECENT ACROSS OUR SOUTH...AROUND 1500 TO 2000 J/KG...0 TO 6 KM BULK SHEAR IS NOT THAT IMPRESSIVE...GENERALLY AROUND 10 TO 15 KTS...BUT COULD SEE ISOLATED SEVERE STORMS IN OUR FAR SOUTH THROUGH THE EVENING CAPABLE OF LARGE HAIL AND DAMAGING WINDS. IN TERMS OF LOWS...UPPER 40S NORTHWEST TO LOWER 60S THROUGH NORTHWESTERN IOWA. /JM THURSDAY WILL SEE A GOOD CHANCE FOR RAIN AND THUNDERSTORMS ACROSS THE AREA...ESPECIALLY IN THE NORTH DURING THE MORNING AND IN THE SOUTH IN THE AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS WHICH LOOKS TO BE TIED CLOSELY TO THE COLD FRONT ALOFT/PV ANOMALY WILL WEAKEN DURING THE MORNING AS THE MAIN WAVE TO THE SOUTH REGROUPS AND SHIFTS SOUTHEAST. THIS SHOULD ALLOW THE BAND TO DISSIPATE THROUGH THE AFTERNOON. OVER THE FAR SOUTHERN CWA FROM AROUND SIOUX CITY TO STORM LAKE...EXPECT A LITTLE SUNSHINE AND WITH THE LOW LEVEL BOUNDARY LOCKED IN AROUND NORTHERN NEBRASKA INTO NORTHERN IOWA...A FEW THUNDERSTORMS ARE LIKELY TO DEVELOP DURING THE AFTERNOON. WITH DECENT INSTABILITY NEARBY...CAPES CLOSE TO 2000 J/KG JUST TO THE SOUTH...BUT 0KM TO 6KM BULK SHEAR VALUES AROUND 30 KNOTS...ISOLATED LARGE HAIL WILL BE THE MAIN THREAT. HIGHS RIGHT NOW EXPECTED TO RANGE FROM THE MID 70S IN SOUTHERN IA TO AROUND 50 FROM HURON TO CHAMBERLAIN. THURSDAY NIGHT WILL SEE RAIN AND THUNDERSTORM CHANCES SLIDE SOUTHEAST WITH CONTINUED ADVECTION OF COOL AIR. EXPECT A DECENT AMOUNT OF CLOUDS AND SOME WIND THROUGH THE NIGHT SO STILL EXPECTING CHILLY CONDITIONS BY FRIDAY MORNING WITH LOWS MAINLY IN THE 40S. A LARGE DUMBBELL LOW PRESSURE WILL SWING SOUTH FROM SOUTHERN CANADA INTO THE AREA ON FRIDAY. LAPSE RATES ARE NOT EXCEPTIONAL WITH THIS COLD POOL ALOFT BUT LIKELY ENOUGH TO ALLOW SCATTERED SHOWERS OVER THE EASTERN TWO THIRDS OF THE CWA BY AFTERNOON. FOR NOW WILL HAVE MAINLY 30 TO 40 POPS BUT MAY NEED TO INCREASE IF CONFIDENCE IN COVERAGE INCREASES. A VERY COOL DAY WITH NORTH WINDS OF 15 TO 30 MPH AND HIGH ONLY IN THE LOWER TO MIDDLE 50S. FRIDAY NIGHT INTO SATURDAY WILL CONTINUE COOL...BUT A LITTLE LESS BREEZY. WITH THE UPPER LEVEL LOW PRESSURE STILL LINGERING AROUND WILL NEED TO KEEP SOME SMALL POPS IN THE EASTERN CWA...OTHERWISE MOSTLY CLOUDY REMAINDER OF THE TIME. LOWS ON SATURDAY MORNING MAINLY 40 TO 45 WITH HIGHS SATURDAY IN THE LOWER TO MID 50S. IN THE LATTER PERIODS(SUN/WED)...UPPER LEVEL LOW DUMBBELLS AROUND SUNDAY THEN SHIFTS EAST BY MONDAY. THIS IS ACTUALLY FAIRLY WELL AGREED UPON BY THE VARYING MODELS SO WILL NOT STRAY TOO FAR FROM THIS IDEA. AS THE LOW SHIFTS EAST LOW LEVEL THERMAL FIELDS SLOWLY MODIFY AND EXPECT NEAR NORMAL TEMPERATURES BY MID WEEK. SO MAINLY BELOW NORMAL THROUGH THE PERIOD...ESPECIALLY EARLY. STATISTICAL GUIDANCE HINTING FAIRLY STRONGLY AT HIGHS ONLY IN THE 50S IN MOST LOCATIONS FRIDAY THROUGH SUNDAY. OTHER THAN THE POTENTIAL FOR A FEW SHOWERS IN THE EAST ON SUNDAY...LOOKS MAINLY DRY MONDAY THROUGH WEDNESDAY. && .AVIATION... EXPECT VFR CONDITIONS THROUGH MUCH OF TODAY...THEN SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE MISSOURI RIVER CORRIDOR AFTER 21Z AND EXPAND NORTHWARD THROUGH TONIGHT. WHILE VFR CONDITIONS WILL BE PREDOMINATE OVERNIGHT...MVFR TO IFR CONDITIONS WILL BE POSSIBLE IN HEAVIER THUNDERSTORM ACTIVITY. && .HYDROLOGY... A SWATH OF MODERATE TO HEAVY RAIN WILL BE POSSIBLE TONIGHT INTO THURSDAY MORNING AS A LARGE UPPER LEVEL LOW PRESSURE INTERACTS WITH A LOW LEVEL BOUNDARY ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. WITH DECENT INSTABILITY...RELATIVELY SLOW STORM MOTION AND POTENTIAL TRAINING ALONG THE FRONT AS WELL AS PRECIPITABLE WATER AMOUNTS AROUND 1.50 INCHES...A SWATH OF 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE...IF THE BOUNDARY STALLS IN ONE SPOT FOR A COUPLE OF HOURS. OVERALL...A VERY GOOD CHANCE FOR MOST LOCATIONS TO GET ABOUT 0.75 INCHES TO 1.50 INCHES OF NEW RAINFALL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 11, 11:57 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CDT WED MAY 11 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE MISSOURI RIVER CORRIDOR...THEN EXPAND TO THE NORTH ACROSS THE AREA TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING IN A LINE GENERALLY SOUTH OF YANKTON TO SPENCER...AND MAY PRODUCE LARGE HAIL TO HALF DOLLAR SIZE ALONG WITH WINDS TO 60 MPH. FLOODING... MODERATE TO HEAVY RAINFALL IS EXPECTED LATE THIS AFTERNOON AND TONIGHT OVER THE AREA. AT THIS TIME RAINFALL THROUGH TONIGHT IS EXPECTED TO VARY FROM LESS THAN AN INCH TO AN INCH AND A HALF...AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...IF HEAVIER RAINFALL THAN THIS WERE TO DEVELOP OVER AN AREA...IT COULD CAUSE A LOCAL FLOOD THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY...MAINLY EAST OF THE JAMES RIVER. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE MENTIONED AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 11, 5:38 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG SOUTH SIOUX CITY 42.47N 96.41W
05/11/2011 DAKOTA NE LAW ENFORCEMENT
LIGHT POLE KNOCKED OVER
0455 PM TSTM WND DMG 8 E WAKEFIELD 42.27N 96.71W
05/11/2011 THURSTON NE LAW ENFORCEMENT
SEMI BLOWN OVER
&&
BTLocal storm report, May 11, 5:42 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 8 ENE WAKEFIELD 42.31N 96.72W
05/11/2011 DAKOTA NE LAW ENFORCEMENT
SEMI BLOWN OVER
&&
BTLocal storm report, May 11, 5:59 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 6 NNE VERMILLION 42.86N 96.88W
05/11/2011 CLAY SD TRAINED SPOTTER
SHINGLES BLOWN OFF ROOF.
&&
BTLocal storm report, May 11, 6:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 2 N HAWARDEN 43.03N 96.48W
05/11/2011 SIOUX IA EMERGENCY MNGR
&&
BTLocal storm report, May 11, 7:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TORNADO 4 S GEORGE 43.29N 95.99W
05/11/2011 LYON IA TRAINED SPOTTER
TRAINED SPOTTER ONE MILE SOUTH OF ASHTON, LOOKING WEST AT
A THIN ROPE TORNADO PICKING UP DUST NEAR GEORGE.
&&
TRMLocal storm report, May 11, 7:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL SPENCER 43.15N 95.15W
05/11/2011 E0.25 INCH CLAY IA TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone, Rock | 31 min |
| May 11, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 33 min |
| May 12, 5:21 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 24 min |
| May 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 45 min |
| May 12, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 52 min |
| May 12, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.